Alert archive / West Virginia / Wind Advisories in 2008
Wind Advisory 5, NWS Charleston, WV
NWS Charleston, WV issued this wind advisory at May 11, 2008, 10:23 AM EDT for Barbour County, Upshur County, West Virginia. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- May 11, 2008, 10:23 AM EDT (14:23 UTC)
- Expired
- May 11, 2008, 9:00 PM EDT
- In force
- 11 hr
- Issued by
- NWS Charleston, WV
Counties Barbour County, WV, Upshur County, WV
The radar
The Charleston,WV radar (KRLX), 160 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 2.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1670 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 308 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KRLX 111423 NPWRLX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON WV 1023 AM EDT SUN MAY 11 2008 WVZ035>040-046-047-112230- /O.NEW.KRLX.WI.Y.0005.080511T1423Z-080512T0100Z/ RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- INCLUDING THE CITIES OF...BECKLEY...OAK HILL...FAYETTEVILLE... SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...WEBSTER SPRINGS... BUCKHANNON...PHILIPPI...BELINGTON...MARLINTON...ELKINS 1023 AM EDT SUN MAY 11 2008 ...WIND ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM EDT THIS EVENING. STRONG SOUTHEAST TO SOUTH WINDS WILL SHIFT TO THE WEST LATER TODAY. POWER OUTAGES AND DOWNED TREES CAN BE EXPECTED TODAY...ESPECIALLY ACROSS THE RIDGES. A WIND ADVISORY MEANS THAT SUSTAIN WINDS OF 31 TO 39 MPH...OR GUSTS BETWEEN 46 TO 57 MPH ARE EXPECTED. STRONG WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. POWER FLUCTUATIONS ARE POSSIBLE AS WELL. $$
1 follow-up statement
000 WWUS71 KRLX 111846 NPWRLX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON WV 246 PM EDT SUN MAY 11 2008 WVZ035>040-046-047-120100- /O.CON.KRLX.WI.Y.0005.000000T0000Z-080512T0100Z/ RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- INCLUDING THE CITIES OF...BECKLEY...OAK HILL...FAYETTEVILLE... SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...WEBSTER SPRINGS... BUCKHANNON...PHILIPPI...BELINGTON...MARLINTON...ELKINS 246 PM EDT SUN MAY 11 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING. STRONG SOUTHEAST TO SOUTH WINDS WILL SHIFT TO THE WEST THIS EVENING AND EVENTUALLY WEAKEN. NUMEROUS REPORTS OF POWER OUTAGES AND DOWNED TREES HAVE BEEN RELAYED TO THE NATIONAL WEATHER SERVICE. GUSTY SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH EARLY THIS EVENING. A WIND ADVISORY MEANS THAT SUSTAIN WINDS OF 31 TO 39 MPH...OR GUSTS BETWEEN 46 TO 57 MPH ARE EXPECTED. STRONG WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. POWER FLUCTUATIONS ARE POSSIBLE AS WELL. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at May 11, 9:14 AM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 11, 9:14 AM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
914 AM EDT SUN MAY 11 2008
.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE OVER THE REGION TODAY AND
TONIGHT...WITH COLD AIR MOVING IN BEHIND THE SYSTEM. A FRONT WILL
STALL OVER THE AREA LATE WEEK...WITH LOW PRESSURE WAVES ALONG IT.
&&
.NEAR TERM /THROUGH TONIGHT/...
STRONG ISALLOBARIC FLOW THIS MRNG AS THE SFC AND UPR LVL CYCLONE
STRENGTHEN. 3HR PRES FALLS ON THE ORDER OF 6-7 MB/HRS ARE OCCURRING
IN IND AND IL. GIVEN THE HIGHLY ANOMALOUS SYSTEM /NEARLY 5 STD
BELOW NORMAL/...WINDS ARE HOWLING AS A RESULT. VWP ACR THE REGION
ILLUSTRATE 50-60KTS BTWN 4-6KFT. BKW REPORTED A GUST TO 44MPH UNDER
A PASSING RW.
SFC AND UPR LOW TRACK E DURING THE DAY BRINGING THE THREAT OF SVR
WX. TRW ALREADY BREAKING OUT FM SRN IND THRU NRN TN. THIS TREND
WILL CONT THE REMAINDER OF THE MRNG. THE PRIMARY THREAT WILL BE
DAMAGING WINDS. SHEAR IS OFF THE CHART WITH BULK SHEAR AOA 60KTS
AND 0-1KM SRH 400-500MS-2...HWVR TD IN THE 40 SHOULD LIMIT SUPERCELL
POTENTIAL. ANOMALOUSLY COLD H5 TEMPS YIELD LOW WBZ/FZL HGTS SO HAIL
WILL BE A CONCERN LATER THIS AFTN IN THE W.
DOUBLE BARREL THREAT WITH THE OTHER COMPONENT BEING HIGH WATER IN
THE NE. SREF PLUMES ILLUSTRATE QPF AMOUNTS OF A 0.25 INCHES HIGHER
THAN YDY. ONCE RAIN AMOUNTS EXCEED 1.5 INCHES HIGH WATER IS LIKELY
IN THE WATCH AREA.
MUCH COLDER AIR MOVES IN TONIGHT BEHIND THE SYSTEM. ALL MOS GUIDANCE
FOR LOWS SEEMS TO BE TOO MUCH INFLUENCED BY THE TIME OF YEAR...WITH
NONE APPEARING COLD ENOUGH FOR THE 850 MB TEMPERATURES. WILL GO
UNDER MOS FOR LOWS TONIGHT.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
THE MODELS CONTINUE TO SHOW THAT THE CLOSED LOW THAT ENTERS THE OHIO
VALLEY TODAY WILL SLIDE EAST INTO THE MID ATLANTIC STATES ON
MONDAY...BUT TONIGHT THEY ARE A TOUCH FURTHER NORTH WITH THE
POSITION OF THE LOW. THIS LEADS TO THE EASTERLY FLOW ON THE NORTH
SIDE OF THE LOW AND THE MOISTURE ASSOCIATED WITH IT TO BE FURTHER
NORTH ACROSS PENNSYLVANIA INSTEAD OF INTO THE WV MOUNTAINS. SO FOR
NOW HAVE HELD TO THE LOW LIKELY POPS AS THE COLD ADVECTION A
LINGERING MOISTURE IS STILL LIKELY TO BE ABLE TO GENERATE SOME
SHOWERS...BUT IT SHOULD NOT BE A SOLID BAND OF SHOWERS WHICH WILL
SET UP MOST LIKELY FURTHER NORTH AND EAST. BUT AS THE LOW PULLS
AWAY FROM THE AREA ON MONDAY...SHOULD SEE THE DEEPER MOISTURE PULL
AWAY SO THE CHANCES FOR RAIN WILL BE DECREASING...BUT WITH THE COLD
ADVECTION CONTINUING...HAVE HELD ON TO LOTS OF CLOUDS DURING THE
DAY. FOR TEMPERATURES WENT ON THE COOL SIDE OF THE GUIDANCE AS THE
CLOUDS AND COOL 850 TEMPERATURES WOULD INDICATE THAT THE MOS
GUIDANCE MAY BE TOO WARMER AS THIS IS AN ANOMALOUS PATTERN FOR THE
MONTH OF MAY.
HIGH PRESSURE BUILDS INTO THE REGION ON MONDAY NIGHT SO THE SKY
SHOULD CLEAR AS DRIER AIR FINALLY ARRIVES. WITH THE CLEARING
OCCURRING AND THE COOL AIR IN PLACE COULD SEE CHILLY OVERNIGHT
READINGS SO LEANED TOWARD THE MAV ON THE LOWS.
TUESDAY LOOKS TO BE A RECOVERY DAY AS DRY AIR AND HIGH PRESSURE
ALLOW TEMPERATURES TO REBOUND INTO THE UPPER 60S TO LOWER 70S.
THE HIGH PRESSURE IS TRANSIENT HOWEVER AND BY WEDNESDAY MORNING IT
SLIDES EAST OF THE AREA THE SOUTHERLY TO SOUTHEASTERLY FLOW BEGINS
TO RETURN IN ADVANCE OF THE NEXT FRONT. HOWEVER...WIND SHOULD BE
LIGHT ENOUGH THAT CONDITIONS INITIALLY ARE VERY GOOD FOR RADIATIVE
COOLING SO HAVE LOWERED THE OVERNIGHT LOWS TOWARD THE COOLER MEX
NUMBERS...BUT FOR WESTERN SECTIONS EXPECT THAT TEMPERATURES WILL BE
ON THE RISE TOWARD THE MORNING.
MODELS ARE BEGINNING TO SPEED UP THE NEXT FRONT ON WEDNESDAY GETTING
INTO THE AREA BY MID DAY WEDNESDAY SO WITH THE CLOUDS COMING EARLIER
HAVE TRIMMED BACK THE HIGHS A TOUCH AND INCREASED THE POPS SOME AS
WELL. WITH THIS TIMING CHANGE ALSO PUSHED THE POPS INTO THE
MOUNTAINS FASTER WEDNESDAY NIGHT. THE MODELS DO HOWEVER CONTINUE TO
SHOW SOME INCONSISTENCY ON HOW THE PATTERN WILL EVOLVE BEYOND
WEDNESDAY NIGHT AS FAR AS WILL THE FRONT STALL OR MOVE THROUGH AREA
SO FOR NOW HAVE LEFT THE PREVIOUS FORECAST IN PLACE FOR THURSDAY AND
BEYOND WHICH HAD THE FRONT STALL...BUT LATEST MODEL RUNS ARE
BEGINNING TO LEAN TOWARD MOVING THE FRONT THROUGH SO THE END OF THE
COMING WEEK MAY NOT BE AS WET AS PREVIOUSLY THOUGHT.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
ROLLED MAINLY WITH HOC FOR DAYS FOUR THROUGH SEVEN...WHICH IN TURN
WENT WITH A BLEND OF THE ECMWF OPERATIONAL AND ENSEMBLE MEAN...AND
THE 06Z GFS.
THE PERIOD IS DOMINATED LARGELY BY A TROUGH. THE MAIN ISSUES AS FAR
AS MODEL DIFFERENCES COME DOWN TO THE SHAPE AND CHARACTER OF THIS
TROUGH.
DAY 4 BEGINS WITH A NORTHERN STREAM SHORT WAVE TROUGH OVER THE UPPER
MIDWEST AND A SOUTHERN STREAM CLOSED LOW OVER THE SOUTHWESTERN U.S.
THE NORTHERN STREAM FEATURE PULLS A SURFACE COLD FRONT INTO OR
THROUGH THE AREA WED NT WITH THE CHANCE FOR RAIN INCREASING WED AND
CONTINUING THROUGH THE NT.
BY THU MORNING...THE NORTHERN STREAM FEATURE BECOMES A DEEP CLOSED
LOW JUST N OF LAKE SUPERIOR...WHILE THE SOUTHERN STREAM FEATURE
OPENS INTO A SHORT WAVE MOVING INTO THE LOWER MISSISSIPPI VALLEY.
THIS DAMPENS OUT AS IT LIFTS NE THROUGH OH VALLEY WHILE ANOTHER AND
EVENTUALLY A THIRD TAKES ITS PLACE. THIS MAKES FOR A RATHER ACTIVE
WEATHER PATTERN THROUGH FRI...DAY 6...WITH WEAK WAVES OF SURFACE LOW
PRESSURE MOVING ALONG THE FRONT...AND THE FRONT WAVERING BACK AND
FORTH OVER THE AREA IN RESPONSE TO EACH.
THE 12Z GFS HAS COME IN LINE WITH THE ECMWF WITH THE OVERALL
EVOLUTION OF THIS PATTERN. WITH ANY LUCK...THE LONG WAVE TROUGH
POSITION SHIFTS JUST FAR ENOUGH E TO PROMOTE DRYING AND CLEARING FOR
THE WEEKEND...WITH SOMEWHAT LOWER TEMPERATURES.
FOLLOWED HPC TEMPS FAIRLY CLOSELY...WHICH WERE A LITTLE BELOW MEX
FOR HIGHS. THIS MAKES SENSE GIVEN CLOUDY...WET PATTERN.
&&
.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
AN APPROACHING LOW PRESSURE SYSTEM WILL CAUSE CEILINGS TO LOWER
TODAY WITH SOME SHOWERS AND THUNDERSTORMS. A COLD FRONT WILL GO
THROUGH LATER TODAY. MUCH COLDER AIR BEHIND THE SYSTEM WILL ALLOW
FOR A STRATUS DECK WITH SOME LIGHT RAIN OR DRIZZLE TONIGHT.
AVIATION OUTLOOK /AFTER 12Z MONDAY/...NO SIG WX EXPECTED.
&&
.HYDROLOGY...
MODELS SHOWING ANOTHER INCH OF RAIN POSSIBLE IN THE NORTHEASTERN
COUNTIES TODAY. WITH 3 HOUR FFG AROUND 1 INCH AND STREAMS AND RIVERS
ALREADY RUNNING HIGH...AND PLENTY OF DYNAMICS TODAY...WILL ISSUE A
FLOOD WATCH FOR THE NORTHEASTERN COUNTIES.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH FROM NOON EDT TODAY THROUGH THIS EVENING FOR
WVZ016-018-027>032-037>040-046-047.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...ESS/RPY
NEAR TERM...29/RPY
SHORT TERM...ESS
LONG TERM...TRM
AVIATION...RPY
HYDROLOGY...RPYHazardous weather outlook, May 11, 8:13 AM EDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 813 AM EDT SUN MAY 11 2008 OHZ066-067-075-076-084-WVZ009>011-017-019-020-120900- PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-WOOD-PLEASANTS-TYLER-WIRT- RITCHIE-DODDRIDGE- 813 AM EDT SUN MAY 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ016-018-027>032-037>040-046-047-120900- ROANE-CALHOUN-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-NICHOLAS- WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 813 AM EDT SUN MAY 11 2008 ...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. KYZ101>103-105-OHZ083-085>087-VAZ003-004-WVZ005>008-013>015-024>026- 033>036-120900- GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-MEIGS-GALLIA-LAWRENCE OH- DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM- KANAWHA-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-FAYETTE- 813 AM EDT SUN MAY 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY THREAT IS FOR DAMAGING WINDS. SMALL HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, May 11, 10:02 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1002 AM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0959 AM HAIL OLIVE HILL 38.35N 83.18W
05/11/2008 U0.88 INCH CARTER KY PUBLIC
&&
NNNNLocal storm report, May 11, 10:19 AM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1019 AM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1015 AM HAIL OLIVE HILL 38.35N 83.18W
05/11/2008 U0.88 INCH CARTER KY PUBLIC
&&
NNNNThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 4:38 AM EDT | Flood Watch | RLX | Barbour, Braxton, Calhoun, Clay, Gilmer, Harrison and 4 more | 18 hr |
| May 11, 10:36 AM EDT | Severe Thunderstorm Warning | RLX | Wayne | 54 min |
| May 11, 11:04 AM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Logan, Mingo, Wayne | 56 min |
| May 11, 11:15 AM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Putnam, Wayne | 60 min |
| May 11, 11:26 AM EDT | Tornado Warning | RLX | Mingo | 24 min |
| May 11, 11:35 AM EDT | Severe Thunderstorm Warning | RLX | Boone, Cabell, Kanawha, Lincoln, Logan, Mason and 4 more | 55 min |
| May 11, 11:55 AM EDT | Severe Thunderstorm Warning | RLX | Boone, Braxton, Calhoun, Clay, Jackson, Kanawha and 2 more | 65 min |
| May 11, 1:16 PM EDT | Severe Thunderstorm Warning | RLX | Mingo, Wayne | 29 min |
| May 11, 1:23 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 39 min |
| May 11, 1:40 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Lincoln, Logan, Mingo | 35 min |
| May 11, 2:09 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan | 36 min |
| May 11, 2:43 PM EDT | Severe Thunderstorm Warning | RLX | McDowell, Wyoming | 32 min |
| May 11, 3:33 PM EDT | Severe Thunderstorm Warning | RLX | McDowell, Wyoming | 27 min |
Nearby
Wind Advisories in West Virginia, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.